Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 85, NWS Charleston, WV

July 30, 2018Boone County, Lincoln County, Wayne County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 30, 2018, 7:22 AM EDT for Boone County, Lincoln County, Wayne County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 7:22 AM EDT (11:22 UTC)
Expired
Jul 30, 2018, 8:00 AM EDT
In force
38 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, WV, Lincoln County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 36 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS51 KRLX 301122
SVRRLX
WVC005-043-099-301200-
/O.NEW.KRLX.SV.W.0085.180730T1122Z-180730T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
722 AM EDT MON JUL 30 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Central Lincoln County in central West Virginia...
  East central Wayne County in western West Virginia...
  Northwestern Boone County in central West Virginia...

* Until 800 AM EDT.

* At 722 AM EDT, a severe thunderstorm was located over Harts, or 15
  miles northwest of Logan, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Madison, Ranger, Gill, Spurlockville, Harts, Julian, Danville,
  Woodville, Palermo, Griffithsville, Alkol, Mud and Yawkey.

This includes Route 119 between mile markers 48 and 57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3805 8231 3827 8201 3827 8199 3828 8199
      3829 8197 3806 8177 3802 8195 3802 8203
      3801 8205 3796 8226
TIME...MOT...LOC 1122Z 233DEG 22KT 3803 8216 

HAIL...1.00IN
WIND...60MPH
 
$$

12
2 follow-up statements
502 
WWUS51 KRLX 301140
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
740 AM EDT MON JUL 30 2018

WVC099-301148-
/O.CAN.KRLX.SV.W.0085.000000T0000Z-180730T1200Z/
Wayne WV-
740 AM EDT MON JUL 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WAYNE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3812 8221 3827 8201 3827 8199 3828 8199
      3829 8197 3806 8177 3802 8195 3802 8203
      3801 8205 3800 8211
TIME...MOT...LOC 1138Z 233DEG 22KT 3809 8206 

$$

WVC005-043-301200-
/O.CON.KRLX.SV.W.0085.000000T0000Z-180730T1200Z/
Lincoln WV-Boone WV-
740 AM EDT MON JUL 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM EDT
FOR CENTRAL LINCOLN AND NORTHWESTERN BOONE COUNTIES...

At 738 AM EDT, a severe thunderstorm was located near Spurlockville,
or 13 miles south of Hamlin, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated the storm had weakened a bit, but it could 
         still briefly re-intensify.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Madison, Ranger, Gill, Spurlockville, Harts, Julian, Danville,
Woodville, Palermo, Griffithsville, Alkol, Mud and Yawkey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3812 8221 3827 8201 3827 8199 3828 8199
      3829 8197 3806 8177 3802 8195 3802 8203
      3801 8205 3800 8211
TIME...MOT...LOC 1138Z 233DEG 22KT 3809 8206 

HAIL...1.00IN
WIND...60MPH
 
$$

12
945 
WWUS51 KRLX 301159
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
759 AM EDT MON JUL 30 2018

WVC005-043-301207-
/O.EXP.KRLX.SV.W.0085.000000T0000Z-180730T1200Z/
Lincoln WV-Boone WV-
759 AM EDT MON JUL 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN AND
NORTHWESTERN BOONE COUNTIES WILL EXPIRE AT 800 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with this or other 
thunderstorms in the area.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.

LAT...LON 3812 8221 3827 8201 3827 8199 3828 8199
      3829 8197 3806 8177 3802 8195 3802 8203
      3801 8205 3800 8211
TIME...MOT...LOC 1157Z 233DEG 22KT 3814 8197 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:21 AM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 30, 6:21 AM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Charleston WV
621 AM EDT Mon Jul 30 2018

.SYNOPSIS...
Instability and moisture return to the area, resulting in
several chances of showers and thunderstorms this week. The
weather settles down a bit, but remains muggy, late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 205 AM Monday...

After an overall quiet weekend, active weather returns once again. A
few remnant showers/storms from convection in Virginia and Tennessee
earlier this evening have made their way into parts of eastern
zones, and have updated pops accordingly. Otherwise, showers and
thunderstorms will be on the increase today, as a 500mb shortwave is
progged to move through the region later this morning into the
afternoon. At the surface, a warm frontal boundary is expected to
develop, and linger across the CWA for much of the period, moving
north into southeast Ohio towards the end of the period as low
pressure moves northeast out of the MS valley towards our area. CWA
is still in a marginal risk today for severe thunderstorms, with
modest instability and 30-40 kts 0-6km bulk shear. Strong winds will
be the primary threat, along with heavy downpours. Did elect to
lower Max temperatures a couple of degrees today from inherited
forecast due to cloud cover and convection. However, there is a
concern that enough breaks in the clouds could occur this afternoon
across WV lowland counties, which might allow temperatures to rise a
few degrees higher than currently predicted.

Precipitation will increase in coverage towards the end of the
period as aforementioned low moves northeast out of MS valley region
towards the area. Heaviest precipitation towards Tuesday morning
looks to be across NE KY and southeast Ohio zones. A marginal risk
for excessive rainfall has been placed by WPC in these areas.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 345 AM Monday...

A low pressure center, almost a mid summer Miller B except that
both centers track west of the Appalachians, tracks north-
northeastward through Indiana and Ohio Tuesday, and then up
through the central and eastern Great Lakes Tuesday night. This
drags a warm front northward through southeast Ohio and central
and northern WV Tuesday, and a cold front mostly through the
area Tuesday night. The cold front begins to stall and wash out
as it crosses, as the associated upper level short wave trough
lifts and minors out, leaving the main trough axis out to the
west.

Showers and thunderstorms are likely to trek across the area
Tuesday and Tuesday night, ahead of the cold front, and then
linger over the mountains overnight, as the front slows, and a
secondary wave rides up along it.

With clouds, showers and thunderstorms around early, heating
ahead of the cold front will be limited, but pockets of heating
and enhanced instability, with CAPE values possibly climbing
into the 1-2 KJ/KG range, and modest bulk shear of 30 to 40 kts
through 6 km, could lead to a few stronger thunderstorms. PW
values close to two inches will also support heavy downpours,
and this threat remains highlighted in the HWO.

Instability wanes with loss of heating Tuesday night as bulk
shear increases to 40 to 50 kts, and PW values drop off behind
the front, although rise again overnight, as the secondary wave
rides up from the south. May have to watch for another round of
heavy downpours in and near the mountains toward dawn
Wednesday.

Wednesday is progged to be a more stable and less active day in
the wake of front and wave, as upper level low associated with
the trough axis remaining to the west opens up, and the actually
flattens out. Another wave may ride up the central Appalachians
overnight Wednesday night and beyond, its track a bit farther
east than that of its predecessor. The forecast depicts showers
and thunderstorms most likely in the mountains on Wednesday,
with the middle Ohio Valley drying out Wednesday night, and
lower hazards risks overall.

Rainfall amounts will need monitored throughout the period,
especially in the mountains.

Central guidance temperatures accepted, although uncertainty on
the amount of heating Tuesday and Wednesday translates into
lower confidence on highs both days.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 345 AM Monday...

Upper level troughiness lingers west of the area through
Sunday, while weakening and lifting. This leaves the moist
corridor along and east of the Appalachians, so the best chance
for showers and thunderstorms is over the mountains. The middle
Ohio Valley is likely to have longer dry interludes, especially
at night and in the morning.

By Sunday, the chance for showers and thunderstorms is more
diurnally driven, and less overall, as the upper level flow
becomes a bit more zonal. A new upper level short wave trough
drives a surface cold front toward the area Sunday night and
Monday, resulting in backing of the upper level flow, and an
area wide chance for showers and thunderstorms by Monday.

Central guidance temperatures accepted, which reflect a slow
warming trend, with a bit less convection each day. The weather
remains muggy with lowland dew points remaining in the upper 60s
to lower 70s range.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
As of 620 AM Monday...

Expect an increase in showers and thunderstorms later this
morning and afternoon, particularly after 12-14Z, with brief
MVFR and IFR conditions in vcnty of storms. Greatest coverage of
convection is expected across southeast Ohio, northeast KY, and
the mountainous counties. Storms will produce brief heavy
downpours, and be capable of strong/damaging winds.

A brief decrease in convective activity is expected towards 00Z,
but showers and thunderstorms will increase in coverage again,
particularly towards the end of the TAF period as a low pressure
system moves into the region. Expect more widespread MVFR or
worse to develop towards the end of the TAF period and beyond.

In addition, there remains uncertainty to the development of
areas of fog or low stratus tonight, particularly in areas that
receive rain today.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of development of convection today
may vary from forecast. More widespread IFR conditions may be
possible overnight particularly if fog or low stratus forms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  L    L    L    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    H
EKN CONSISTENCY  L    L    L    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z TUESDAY...
IFR possible in showers and thunderstorms through Thursday,
mainly during the afternoons and evenings. IFR in post-rain fog
and stratus will be possible each of these nights.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SL
Hazardous weather outlook, Jul 30, 3:00 AM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
300 AM EDT Mon Jul 30 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-310700-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
300 AM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms today. Damaging
winds are the primary risk.

In addition, heavy downpours are expected in convection today and
tonight. Localized flash flooding issues are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms, some with heavy downpours, are expected
for much of the week. Localized flash flooding issues are possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 30, 6:35 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
635 AM EDT MON JUL 30 2018

KYZ105-WVZ005-301100-
Lawrence-Wayne-
635 AM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE AND
SOUTHERN WAYNE COUNTIES...

At 634 AM EDT, a strong thunderstorm was located over Job, or near
Inez, moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kiahsville, Dunlow, Clifford, Glenhayes, Wilsondale and Crum.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3797 8267 3818 8234 3802 8221 3787 8241
      3786 8242 3788 8241 3790 8244 3791 8247
      3790 8247 3790 8248 3792 8248 3793 8250
      3795 8250 3796 8253 3795 8258 3793 8258
      3792 8260 3789 8260
TIME...MOT...LOC 1034Z 238DEG 17KT 3794 8251

12
Special weather statement, Jul 30, 7:00 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
700 AM EDT MON JUL 30 2018

WVZ005-013-024>026-301130-
Boone-Lincoln-Logan-Wayne-Mingo-
700 AM EDT MON JUL 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MINGO...
WESTERN LINCOLN...SOUTHEASTERN WAYNE...NORTHWESTERN LOGAN AND WEST
CENTRAL BOONE COUNTIES...

At 659 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dunlow to 7 miles northeast of Hode.
Movement was northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Chapmanville, Ranger, Gill, Spurlockville, Kiahsville, Dunlow, Harts,
West Hamlin, Branchland, Palermo, Dingess, Wilsondale, Mud, Breeden
and Myra.

This includes Route 119 between mile markers 31 and 46.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3823 8228 3823 8226 3825 8226 3831 8219
      3797 8184 3781 8232 3797 8247 3798 8246
      3799 8247 3799 8248 3802 8252
TIME...MOT...LOC 1059Z 236DEG 19KT 3801 8239 3793 8231

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:35 AM EDTSpecial Weather StatementRLXWayne25 min
Jul 30, 7:00 AM EDTSpecial Weather StatementRLXLincoln30 min
Jul 30, 7:46 AM EDTSpecial Weather StatementRLXUpshur29 min
Jul 30, 8:02 AM EDTSpecial Weather StatementRLXKanawha, Lincoln, Putnam28 min
Jul 30, 9:42 AM EDTFlash Flood WarningRLXBraxton, Lewis, Upshur6 hr
Jul 30, 10:16 AM EDTSpecial Weather StatementRLXBraxton29 min
Jul 30, 10:42 AM EDTFlash Flood WarningRLXBoone, Kanawha, Lincoln3 hr
Jul 30, 11:01 AM EDTSpecial Weather StatementRLXWebster29 min
Jul 30, 3:20 PM EDTSpecial Weather StatementRLXBoone40 min
Jul 30, 3:49 PM EDTSpecial Weather StatementRLXBoone26 min
Jul 30, 4:17 PM EDTSpecial Weather StatementRLXKanawha43 min
Jul 30, 4:33 PM EDTSpecial Weather StatementRLXBoone27 min
Jul 30, 6:19 PM EDTSpecial Weather StatementRLXCabell41 min
Jul 30, 7:19 PM EDTSpecial Weather StatementRLXWayne41 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.